Montana, 2004

Hail in Montana, August 7, 2004

August 7, 2004 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 7, 7:43 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 7:43 AM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
843 AM MDT SAT AUG 7 2004

.SHORT TERM...VALID FOR TDY AND SUN...

PER MIDNIGHT SHIFT...UNSTABLE AIRMASS THAT HAS BEEN OVER THE AREA
LAST WEEK LOOKS TO BE MOVING OUT TODAY. THIS WILL SHIFT THE MAIN
PROBLEM FROM SEVERE WEATHER TO PROBABLY WIND THIS AFTERNOON AND
AGAIN TOMORROW AFTERNOON.

NEWEST ETA LOOKS TO BE CONSISTENT PUSHING COLD FRONT TO MT/ND
BORDER BY 18Z THIS AFTERNOON AS STRONG UPPER WAVE BEGINS PUSHING
ACROSS THE AREA. STRONG LOW LEVEL COLD AIR ADVECTION BEHIND THE
FRONT SHOULD PICK UP WINDS PRETTY GOOD MOST AREAS THIS AFTERNOON.
HAVE BEEFED UP WINDS FOR THIS. LOOKS PRETTY DRY BEHIND THE WAVE
BUT WILL LEAVE IN SOME UNCERTAINTY THIS AFTERNOON MOST AREAS.
RELATIVE HUMIDITY FORECAST LOOKS PRETTY GOOD...BUT TWEAKED SOME
EASTERN ZONES DOWN A BIT FOR TODAY BASED ON CURRENT OBS AND
EXPECTED DRYING WITH WEST/NORTHWEST WINDS THIS AFTERNOON.

HAVE ALSO TWEAKED WINDS UP TOMORROW AFTERNOON...MAINLY EASTERN
ZONES...AS THEY WILL BE LINKED UP PRETTY GOOD IN NORTHWEST FLOW.

WILL UPDATE THE AFP...ZFP AND ALSO THE FWF TO GET STRONGER FORECASTED
WINDS IN. RASCH

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

EXTENDED PERIOD WILL START OFF WITH CYCLONIC FLOW ALOFT WITH A
SHORTWAVE ROTATING SE INTO THE DAKOTAS. MODELS WERE IN GENERAL
AGREEMENT WITH MOVEMENT OF THIS FEATURE AND BROUGHT ONLY WEAK VORT
ENERGY INTO THE FORECAST AREA. AIRMASS WILL BE STABLE OVER E ZONES MON
AND TUE SO NO PRECIPITATION EXPECTED. TIME-HEIGHT CROSS SECTIONS DID
SHOW SOME MOISTURE ESPECIALLY OVER THE E SO INCREASED CLOUD COVER OVER
THE REGION. CYCLONIC FLOW WILL WEAKEN MIDWEEK AND UPPER RIDGE WITH
MODERATING AIRMASS WILL DOMINATE REMAINDER OF PERIOD. NO
PRECIPITATION EXPECTED AS AIRMASS WILL BE DRY. LOWERED TEMPS EACH
PERIOD MON NIGHT THROUGH WEDNESDAY NIGHT AS 700 MB TEMPS WILL RANGE
FROM NEAR ZERO IN THE NE TO +8 DEG C IN THE SW. TEMPS LOOKED
REASONABLE FOR REMAINDER OF THE WEEK EXCEPT LOWERED THEM A BIT THU
NIGHT DUE TO GOOD RADIATIONAL COOLING CONDITIONS. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 081 052/073 050/076 052/077 054/081 057/085 059/087
    2/T 00/B    00/B    00/U    00/U    00/U    00/U
LVM 079 046/074 044/077 047/078 049/081 051/085 053/087
    2/T 00/B    00/U    00/U    00/U    00/U    00/U
HDN 082 051/077 049/074 050/075 052/080 056/084 058/086
    2/T 00/B    00/B    00/U    00/U    00/U    00/U
MLS 085 054/074 050/073 049/075 051/080 054/084 057/086
    3/T 00/N    00/B    00/B    00/U    00/U    00/U
4BQ 087 052/074 050/074 049/073 051/079 053/083 056/085
    2/T 00/N    00/B    00/B    00/U    00/U    00/U
BHK 085 052/073 048/072 047/073 049/078 051/082 054/084
    3/T 21/N    00/B    00/B    00/U    00/U    00/U
SHR 084 049/078 047/074 049/077 051/081 054/085 056/087
    2/T 00/B    00/B    00/B    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 6, 8:28 PM MST, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
928 PM MDT FRI AUG 6 2004

MTZ028>042-056>058-WYZ098-099-071000-
CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS...
COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON...
HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
928 PM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 9 PM HAS
BEEN CANCELED.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 7, 1:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
219 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             9 NNE ALZADA            45.14N 104.35W
08/07/2004  0.75 INCH        CARTER             MT   TRAINED SPOTTER

&&

CW

The radar

The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
August 7, 1:30 PM MST
Where
Carter County, 8 mi N of Capitol
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.550, -104.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417977.